Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 98, NWS Wichita, KS

July 2, 2020Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 9:12 PM CDT for Russell County, Kansas. It was in force for 63 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 9:12 PM CDT (02:12 UTC)
Expired
Jul 2, 2020, 10:15 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:30 PM CDTTSTM WND GST 58Russell, KSMESASURED WIND AT RUSSELL AIRPORT.
Jul 2, 9:30 PM CDTTSTM WND GST 58Russell, KSMESASURED WIND AT RUSSELL AIRPORT.
Jul 2, 9:34 PM CDTTSTM WND GST 63Russell, KSMEASURED AT RUSSELL AIRPORT
Jul 2, 9:34 PM CDTTSTM WND GST 63Russell, KSMEASURED AT RUSSELL AIRPORT.
Jul 2, 9:40 PM CDTTSTM WND GST 622 W Bunker Hill, KSDELAYED REPORT...MESONET STATION UP823 2.4 W BUNKER HILL (UPR).
Jul 2, 9:41 PM CDTTSTM WND GST 68Russell, KSMEASURED AT THE RUSSELL AIRPORT.
Jul 2, 9:41 PM CDTTSTM WND GST 68Russell, KSMEASURED AT THE RUSSELL AIRPORT.
Jul 2, 9:41 PM CDTHAIL 0.5Russell, KSHAIL DRIVEN BY 68 MPH WINDS
Jul 2, 9:41 PM CDTHAIL 0.5Russell, KSHAIL DRIVEN BY 68 MPH WINDS.
Jul 2, 10:11 PM CDTTSTM WND DMGRussell, KSREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Jul 2, 10:19 PM CDTTSTM WND DMG1 E Russell, KSDELAYED REPORT. SEVERAL MEDIUM SIZE TREE BRANCHES DOWN IN THE AREA. TIME ESTIMATED BASED ON OTHER REPORTS IN THE AREA.
Jul 2, 10:19 PM CDTTSTM WND GST 601 E Russell, KS.
Jul 2, 10:19 PM CDTTSTM WND GST 601 E Russell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KICT 030212
SVRICT
KSC167-030315-
/O.NEW.KICT.SV.W.0098.200703T0212Z-200703T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
912 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 1015 PM CDT.

* At 911 PM CDT, a severe thunderstorm was located 8 miles south of
  Zurich, or 14 miles north of Yocemento, moving east at 35 mph.

  HAZARD...60 mph wind gusts.  Wind gusts will preceed the main 
           thunderstorm by at least 30 mins.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

This includes Interstate 70 between Mile Markers 176 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 0211Z 285DEG 29KT 3911 9941 

HAIL...<.75IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
833 
WWUS53 KICT 030229
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
929 PM CDT Thu Jul 2 2020

KSC167-030315-
/O.CON.KICT.SV.W.0098.000000T0000Z-200703T0315Z/
Russell KS-
929 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR RUSSELL COUNTY...

At 928 PM CDT, a severe thunderstorm was located 6 miles north of
Gorham, or 6 miles east of Emmeram, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 0228Z 290DEG 44KT 3897 9900 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
353 
WWUS53 KICT 030234
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
934 PM CDT Thu Jul 2 2020

KSC167-030315-
/O.CON.KICT.SV.W.0098.000000T0000Z-200703T0315Z/
Russell KS-
934 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR RUSSELL COUNTY...

At 933 PM CDT, a severe thunderstorm was located near Emmeram, moving
east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...58 mph winds have been reported in Russell

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 0233Z 290DEG 44KT 3901 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:01 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 7:01 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Thu Jul 2 2020

Morning convection which moved across the southern Flint Hills
has evolved into a decent MCS this afternoon across eastern
Oklahoma. This has stabilized much of the area in the wake of
the outflow boundary which arches from central Oklahoma into
portions of southwest Kansas. This will focus the more robust
convection west of the forecast area late this afternoon. As the
weak mid-level flow becomes more northerly this evening, it may
tend to keep much of this convection from developing/moving too
far east into central Kansas. However, airmass recovery is
expected within the reservoir of elevated low level moisture
across central and eastern Kansas later this evening, so will
expand slight/modest PoPs overnight. Weak northerly flow aloft
looks to be maintained across the area through Independence Day
with instability axis across eastern Kansas. While chances for
organized convection look low, cannot rule out a few storms the
next few days. Temperatures should average near or slightly above
early July climo, though will likely stay just below the 105 heat
advisory criteria.

Darmofal

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Jul 2 2020

Upper ridge will retrograde across the Southwest CONUS late in
the weekend through early next week as weak troughing over the
high Plains migrates across the area. This may provide modest
precip/convective chances across the area.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 700 PM CDT Thu Jul 2 2020

Diurnally driven convection continues across south central KS and
extreme SE KS at this time.  Most of the convection is flirting with
the KHUT/KGBD and KCNU taf sites.  Current propagation of the south
central KS storms, are moving to the NW, towards the KGBD taf site.
So will go with VCTS for the KGBD and KHUT taf sites.  Will also
include VCTS for the KCNU taf site, as outflows from the convection
to east of CNU may propagate back to west.  Think most of the
convection is diurnally driven, with most of the convection expected
to wane a couple of hours after sunset.

VFR conditions are expected overnight into Fri.

There is another chance of isolated storms across south central KS
on Fri afternoon. For now, will not include a VCTS in for this
chance, as pinning down the location of any storms is too far out to
pinpoint just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  71  94 /  30  20  20  20
Hutchinson      70  95  70  94 /  30  20  20  20
Newton          71  94  70  93 /  30  20  20  20
ElDorado        70  93  70  92 /  30  20  20  20
Winfield-KWLD   73  94  72  93 /  30  20  20  20
Russell         68  94  69  93 /  40  10  20  20
Great Bend      68  95  69  94 /  40  10  20  20
Salina          71  94  70  93 /  30  20  20  20
McPherson       70  94  69  93 /  30  20  20  20
Coffeyville     74  93  72  92 /  20  30  20  20
Chanute         73  92  72  91 /  20  30  20  20
Iola            72  91  71  90 /  20  30  20  20
Parsons-KPPF    73  92  72  91 /  20  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Jul 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices range from 100 to around 105 degrees through early
this evening.

There is a chance for thunderstorms this evening and overnight.
Any storms that develop or move into the area this evening, mainly
across far southeast Kansas and areas of central Kansas to the west
of I-135, will be capable of strong to locally damaging wind gusts
of 55 to 65 mph and nickel to quarter sized hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms through the 4th of
July weekend and into early next week. While the risk for organized
and widespread severe storms is low, a few strong to marginally
severe storms with strong winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 2, 5:34 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Thu Jul 2 2020

KSZ067-082-083-022300-
Reno KS-Sedgwick KS-Kingman KS-
534 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 600 PM CDT.

* At 533 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Cheney...moving
  north at 15 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Mount Hope, Pretty Prairie, Waterloo, Cheney
  Lake, Mt Vernon and Cheney State Park.

LAT...LON 3759 9768 3761 9800 3790 9803 3787 9764
TIME...MOT...LOC 2233Z 189DEG 12KT 3767 9788

METZGER
Special weather statement, Jul 2, 5:49 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Thu Jul 2 2020

KSZ072-096-022315-
Neosho KS-Allen KS-
549 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 615 PM CDT.

* At 548 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Uniontown, or
  14 miles northeast of Erie and is nearly stationary.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Savonburg, Elsmore and Stark.

LAT...LON 3782 9509 3763 9509 3763 9523 3786 9523
      3786 9508 3782 9508
TIME...MOT...LOC 2249Z 080DEG 3KT 3776 9511

METZGER
Special weather statement, Jul 2, 6:21 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020

KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 700 PM CDT.

* At 618 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Abbyville, or 10 miles
  southwest of Nickerson...moving west at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
  Willowbrook and Langdon.

LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
      3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822

METZGER
Special weather statement, Jul 2, 6:23 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020

KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 715 PM CDT.

* At 621 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
  miles northeast of Erie...moving southwest at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Savonburg, Elsmore and Stark.

LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
      3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517

METZGER
Special weather statement, Jul 2, 8:06 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Jul 2 2020

KSZ047-030200-
Barton KS-
806 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 900 PM CDT.

* At 803 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving northwest
  at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Albert, Great Bend Airport and
  Cheyenne Bottoms.

LAT...LON 3863 9878 3836 9849 3826 9874 3826 9881
      3844 9903
TIME...MOT...LOC 0105Z 136DEG 7KT 3838 9872

METZGER
Special weather statement, Jul 2, 8:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
854 PM CDT Thu Jul 2 2020

KSZ032-047-030230-
Russell KS-Barton KS-
854 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 930 PM CDT.

* At 852 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Gorham, or over Walker...moving
  northwest at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Gorham, Milberger and Galatia.

LAT...LON 3900 9904 3895 9888 3870 9887 3859 9901
      3861 9904 3870 9903 3870 9904
TIME...MOT...LOC 0153Z 156DEG 10KT 3887 9904

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:06 PM CDTSpecial Weather StatementICTBarton54 min
Jul 2, 8:19 PM CDTSevere Thunderstorm WarningICTBarton18 min
Jul 2, 8:54 PM CDTSpecial Weather StatementICTRussell36 min
Jul 2, 9:27 PM CDTSpecial Weather StatementICTBarton63 min
Jul 2, 9:38 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln52 min
Jul 2, 10:10 PM CDTSevere Thunderstorm WarningICTBarton, Russell44 min
Jul 2, 10:29 PM CDTSpecial Weather StatementICTSaline61 min
Jul 2, 10:30 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln60 min
Jul 2, 10:38 PM CDTSpecial Weather StatementICTBarton37 min
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningICTBarton26 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMarion57 min
Jul 2, 11:08 PM CDTSpecial Weather StatementICTRice67 min
Jul 2, 11:19 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline56 min
Jul 2, 11:36 PM CDTSpecial Weather StatementICTReno39 min
Jul 3, 12:11 AM CDTSpecial Weather StatementICTHarvey49 min
Jul 3, 12:13 AM CDTSpecial Weather StatementICTMcPherson47 min
Jul 3, 12:23 AM CDTSpecial Weather StatementICTKingman, Reno67 min
Jul 3, 1:03 AM CDTSpecial Weather StatementICTHarvey42 min
Jul 3, 1:07 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick68 min
Jul 3, 1:16 AM CDTSpecial Weather StatementICTSumner44 min
Jul 3, 1:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.